Alert archive / Colorado / Red Flag Warnings in 2008

Red Flag Warning 27, NWS Pueblo, CO

May 26, 20085 counties in Colorado

NWS Pueblo, CO issued this red flag warning at May 26, 2008, 4:30 AM MDT for 5 counties in Colorado. It took effect at May 26, 2008, 11:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 26, 2008, 4:30 AM MDT (10:30 UTC)
In effect from
May 26, 2008, 11:00 AM MDT
Expired
May 26, 2008, 8:05 PM MDT
In force
9 hr
Issued by
NWS Pueblo, CO

Counties Alamosa County, CO, Conejos County, CO, Costilla County, CO, Rio Grande County, CO, Saguache County, CO

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 10.5 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2008-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2008-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3196 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
266 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KPUB 261030
RFWPUB

RED FLAG WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
430 AM MDT MON MAY 26 2008

...A RED FLAG WARNING FOR LOW RELATIVE HUMIDITIES...WIND SPEEDS
25 MPH OR GREATER...AND DRY FUELS IS IN EFFECT FOR THIS AFTERNOON
AND EVENING...1100 LOCAL THROUGH 2100 LOCAL...FOR FIRE WEATHER
ZONE 224...WHICH INCLUDES THE SAN LUIS VALLEY...

.THE NATIONAL WEATHER SERVICE IN PUEBLO...IN COORDINATION WITH
AREA LAND MANAGEMENT AGENCIES...HAS ISSUED A RED FLAG WARNING FOR THE
SAN LUIS VALLEY FOR THIS AFTERNOON AND EVENING. WINDS ARE
EXPECTED TO INCREASE AGAIN TODAY ACROSS THE SAN LUIS
VALLEY...WITH LOW HUMIDITIES AND DRY FUELS ONCE AGAIN LEADING TO
THE DEVELOPMENT OF CRITICAL FIRE WEATHER CONDITIONS THROUGH
THIS EVENING.

COZ224-270230-
/O.UPG.KPUB.FW.A.0022.080526T1700Z-080527T0300Z/
/O.NEW.KPUB.FW.W.0027.080526T1700Z-080527T0300Z/
SAN LUIS VALLEY-
430 AM MDT MON MAY 26 2008

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 9 PM MDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 9 PM MDT
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

BREEZY TO WINDY CONDITIONS...LOW HUMIDITY VALUES...DRY FUELS ARE
FORECAST FOR THIS AFTERNOON AND EVENING...WITH CRITICAL FIRE
WEATHER CONDITIONS REDEVELOPING ACROSS THE SAN LUIS VALLEY.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
2 follow-up statements
000 
WWUS85 KPUB 262031
RFWPUB

RED FLAG WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
231 PM MDT MON MAY 26 2008

...A RED FLAG WARNING FOR LOW RELATIVE HUMIDITIES...WIND SPEEDS
25 MPH OR GREATER...AND DRY FUELS WILL CONTINUE FOR LATE THIS
AFTERNOON AND EVENING...UNTIL 2100 LOCAL...FOR FIRE WEATHER ZONE
224...WHICH INCLUDES THE SAN LUIS VALLEY...

.THE NATIONAL WEATHER SERVICE IN PUEBLO...IN COORDINATION WITH
AREA LAND MANAGEMENT AGENCIES...HAS CONTINUED THE RED FLAG WARNING
FOR THE SAN LUIS VALLEY FOR LATE THIS AFTERNOON AND EVENING.
WINDS WILL REMAIN GUSTY FROM THE SOUTHWEST AT 20 TO 40 MPH...AND
COMBINED WITH HUMIDITIES BELOW 15% AND THE DRY FUELS...WILL KEEP
CRITICAL FIRE WEATHER CONDITIONS OVER THE AREA THROUGH THIS
EVENING.

COZ224-270300-
/O.CON.KPUB.FW.W.0027.000000T0000Z-080527T0300Z/
SAN LUIS VALLEY-
231 PM MDT MON MAY 26 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING.

WINDY CONDITIONS...LOW HUMIDITY VALUES...AND DRY FUELS WILL
KEEP CRITICAL FIRE WEATHER CONDITIONS OVER THE SAN LUIS VALLEY
THROUGH THIS EVENING. WINDS ARE EXPECTED TO SUBSIDE BY 9 PM WITH
HUMIDITIES GRADUALLY INCREASING. 

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
000 
WWUS85 KPUB 270205
RFWPUB

RED FLAG WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
805 PM MDT MON MAY 26 2008

...RED FLAG WARNING HAS BEEN CANCELLED...

.WIND SPEEDS HAVE DROPPED CONSIDERABLY ACROSS THE SAN LUIS
VALLEY...AND COOLING TEMPERATURES HAVE ALLOWED RELATIVE HUMIDITY
LEVELS TO CLIMB. THEREFORE...THE RED FLAG WARNING HAS BEEN
CANCELLED. 

COZ224-270315-
/O.CAN.KPUB.FW.W.0027.000000T0000Z-080527T0300Z/
SAN LUIS VALLEY-
805 PM MDT MON MAY 26 2008

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS CANCELLED THE RED FLAG
WARNING. 


$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at May 26, 4:25 AM MDT, 5 minutes earlier.

Area forecast discussion, May 26, 4:25 AM MDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
425 AM MDT MON MAY 26 2008

.SHORT TERM...
(TODAY AND TONIGHT)

CURRENTLY...AT 10Z SURFACE LOW WAS NEAR KLAA...WITH COLD FRONT
STRETCHING WESTWARD ALONG THE ARKANSAS RIVER TO JUST SOUTH OF KPUB.
RATHER DIFFUSE DRYLINE EXTENDED SOUTH OF THE LOW INTO BACA
COUNTY...THOUGH WINDS WHERE ALREADY VEERING AT KSPD...SUGGESTING
BOUNDARY WILL SHIFT SLIGHTLY EASTWARD EARLY THIS MORNING. ALREADY
SEEING A FEW SHOWERS OVER FREMONT AND TELLER COUNTIES AS LIFT AHEAD
OF APPROACHING UPPER JET SEGMENT INCREASES.

TODAY...MODELS SUGGEST SURFACE COLD FRONT REMAINS NEARLY STATIONARY
EARLY THIS MORNING...THEN SINKS VERY SLOWLY SOUTHWARD TOWARD THE NM
BORDER THIS AFTERNOON. VERY NARROW AXIS OF INSTABILITY DEVELOPS
BEHIND THE BOUNDARY...THOUGH CAPE VALUES AND LIS LOOK MUCH LESS
IMPRESSIVE THAN FORECAST 24 HOURS AGO. CERTAINLY ENOUGH SHEAR FOR
SEVERE STORMS...BUT IT MAY BE TOUGH TO OVERCOME RATHER SUBSTANTIAL
200 J/KG CIN OVER THE PLAINS. POSITION OF THE UPPER JET NOT A HUGE
HELP EITHER...WITH BEST LIFT WITH THE LEFT FRONT QUAD A LITTLE NORTH
AND WEST OF THE AREA. BEST BET FOR CONVECTIVE INITIATION WILL BE
ALONG THE PALMER DIVIDE/TELLER COUNTY THIS AFTERNOON...CLOSEST TO
THE UPPER JET AND WHERE UPSLOPE FLOW IS MAXIMIZED. STILL HOPEFUL AT
LEAST SOME CONVECTION WILL SPREAD EAST AND SOUTH ALONG THE
INSTABILITY GRADIENT BY LATE IN THE DAY. OVERALL...CURRENT POP/WEA
GRIDS LOOK PRETTY REASONABLE...ONLY CHANGE WAS TO REMOVE THE RATHER
WIDESPREAD SEVERE MENTION...AS THREAT IS LOOKING MORE ISOLATED IN
NATURE...WITH SWODY1 KEEPING THE SLIGHT RISK EAST OF THE AREA.
CRITICAL FIRE WEATHER CONDITIONS LIMITED TO THE SAN LUIS VALLEY
TODAY...THOUGH AREA SOUTH OF THE COLD FRONT IN LAS ANIMAS/BACA
COUNTIES COULD BRIEFLY APPROACH CRITERIA FOR A COUPLE HOURS EARLY IN
THE AFTERNOON. UPGRADED THE WATCH TO A WARNING FOR THE VALLEY...BUT
WONT ADD ANY OTHER AREAS...AS THREAT LOOKS LOCALIZED AND RATHER
BRIEF.

TONIGHT...COLD FRONT SAGS SOUTH INTO NM...WITH UPSLOPE FLOW OVER ALL
THE EAST BY LATE EVENING. MODELS KEEP MOST PRECIP CONFINED TO
NORTHERN PORTIONS OF THE AREA...WITH SOME LIGHT QPF DEPICTED ON THE
PLAINS LATE IN THE EVENING. CURRENT POP GRID SHOWS A LARGER AREA OF
PRECIP...AS SUSPECT MODELS ARE UNDERPLAYING THE DEPTH OF UPSLOPE
OVER THE SANGRES/WETS IN THE EVENING. TSRA THREAT SHOULD END FAIRLY
QUICKLY IN THE EVENING...WITH A TRANSITION TO LIGHT SHOWERS TOWARD
MIDNIGHT. AGAIN...CURRENT SET OF GRIDS LOOKED IN GOOD SHAPE...ONLY A
FEW CHANGES MADE.  --PETERSEN

.LONG TERM...
(TUESDAY THROUGH SUNDAY)

TUESDAY-WEDNESDAY...MODERATE SOUTHWEST FLOW ALOFT WITH OCCASIONAL
EMBEDDED SHORTWAVES PROGGED ACROSS THE REGION AS A BROAD UPPER
TROUGH PERSISTS ACROSS THE WESTERN US. ONE EMBEDDED WAVE LIFTING OUT
ACROSS THE NORTHERN ROCKIES AND INTO THE NORTHERN HIGH PLAINS EARLY
TUESDAY SENDS A RE ENFORCING SURGE OF COOL AIR ACROSS THE REGION
WITH SFC HIGH PRESSURE CONTINUING TO BUILD INTO THE NORTHERN AND
CENTRAL HIGH PLAINS. MOIST LOW LEVEL UPSLOPE FLOW ACROSS THE AREA
TUESDAY AND INTO WEDNESDAY MORNING TO KEEP GENERALLY COOL AND CLOUDY
CONDITIONS IN PLACE ACROSS THE EASTERN PLAINS...AND HAVE LOWERED
HIGHS A TAD ACROSS THE AREA...ESPECIALLY TUESDAY ACROSS THE LOWER
ARK VALLEY WHERE STRATUS MAY NOT BREAK UP AT ALL. WITH MOISTURE AND
UPSLOPE FLOW IN PLACE...HAVE KEPT SCATTERED AFTERNOON AND EARLY
EVENING SHOWERS AND ISOLATED THUNDERSTORMS IN PLACE ACROSS THE
EASTERN MTS. HAVE KEPT ISOLATED POPS IN PLACE ACROSS THE EASTERN
PLAINS TO BETTER BLEND WITH SURROUNDING OFFICES...THOUGH LOOKS TO
BE TOO STABLE TO SUSTAIN ANY STORMS WHICH MOVE OFF THE HIGHER
TERRAIN. OUT WEST...NOT MUCH MOISTURE PROGGED IN THE FLOW
ALOFT...WITH MAINLY WARM AND DRY CONDITIONS PERSISTING...THOUGH HAVE
KEPT CURRENT SLIGHT DIURNAL POPS IN TACT AS CANT TOTALLY RULE OUT
ISOLATED CONVECTION. MAY CONTINUE TO SEE MARGINAL CRITICAL FIRE
WEATHER CONDITIONS ACROSS THE SAN LUIS VALLEY AND WILL DEFINITELY
SEE AND UPSWING IN HIGH MOUNTAIN SNOW MELT AND INCREASED RUNOFF
THROUGH THE PERIOD.

WEDNESDAY NIGHT-FRIDAY...NEXT EMBEDDED SHORTWAVE PROGGED TO MOVE
ACROSS THE GREAT BASIN THURSDAY AND THEN CONTINUES ACROSS THE
NORTHERN ROCKIES THURSDAY NIGHT AND INTO THE NORTHERN HIGH PLAINS ON
FRIDAY. LATEST MODELS...ESPECIALLY THE NAM...INDICATING AMPLE
MOISTURE BEING DRAWN UP AHEAD OF THE SYSTEM WEDNESDAY NIGHT ACROSS
WESTERN COLORADO...AND HAVE ADDED SLIGHT POPS ACROSS THE SW MTS TO
ACCOUNT FOR THIS ATTM. THE NAM...AND GFS TO A LESSER EXTENT...KEEP
MOISTURE IN PLACE ACROSS AREA ON THURSDAY...HAVE UPPED CURRENT POP
GRIDS A TAD ACROSS THE HIGHER TERRAIN ATTM. MODELS ALSO INDICATING
LEE TROUGHING ACROSS THE EASTERN PLAINS AHEAD OF THE SYSTEM...WITH
DRY LINE POSSIBLE MIXING OUT TO AROUND THE KANSAS BORDER...OWNING TO
THE POTENTIAL FOR A FEW STRONGER STORMS ACROSS THE FAR EASTERN
PLAINS ON THURSDAY. MODELS INDICATING ANOTHER WEAK BACKDOOR FRONT
MOVING ACROSS THE PLAINS FRIDAY AFTERNOON AS HIGH PRESSURE BUILDS
ACROSS THE HIGH PLAINS BEHIND PASSING SYSTEM.

SATURDAY-SUNDAY...NO CHANGES TO CURRENT FORECAST WITH GENERALLY
WARM AND DRY WESTERLY FLOW PROGGED ACROSS THE REGION. HAVE KEPT THE
CURRENT SLIGHT CHANCES OF DIURNAL CONVECTION INTACT ACROSS THE
REGION.  -MW

&&

.AVIATION...

ISOLATED TSRA THREAT THIS MORNING WILL BECOME MORE WIDESPREAD THIS
AFTERNOON...WITH THE GREATEST CHANCE FOR TSRA AT KCOS IN THE 20Z-01Z
TIMEFRAME. LESS OF A CHANCE AT KPUB...THOUGH WILL STILL RUN WITH A
VCTS MENTION FROM 21Z-01Z AS WELL. WITH NORTHEAST WINDS INCREASING
OVERNIGHT...WILL SEE MVFR STRATUS DEVELOPING AT BOTH KPUB AND KCOS
AFTER 02Z...ALONG WITH OCCASIONAL LIGHT RAIN. KALS WILL REMAIN VFR
THROUGH THE PERIOD...WITH SOUTH WINDS GUSTING OVER 30 KNOTS FOR FEW
HOURS AFTER 18Z THIS AFTERNOON.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 11 AM THIS MORNING TO 9 PM MDT THIS
EVENING FOR COZ224.

&&

10/23
Hazardous weather outlook, May 25, 9:31 PM MDT, 6 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PUEBLO CO
931 PM MDT SUN MAY 25 2008

COZ058>089-093>099-261300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
931 PM MDT SUN MAY 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...REST OF TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE MOUNTAINS...HIGH
MOUNTAIN VALLEYS AND SOUTHEAST PLAINS ON MONDAY. THE BEST CHANCES
FOR THUNDERSTORMS WILL BE ASSOCIATED WITH A COLD FRONT MOVING
ACROSS THE EASTERN PLAINS...WHERE A FEW SEVERE STORMS COULD
DEVELOP...PRODUCING LARGE HAIL AND DAMAGING WINDS...ALONG WITH A
POSSIBLE TORNADO. HIGH FIRE DANGER WILL ALSO BE POSSIBLE ACROSS
THE SAN LUIS VALLEY AND EXTREME PORTIONS OF SOUTHEAST COLORADO ON
MONDAY...AS THE COMBINATION OF BREEZY CONDITIONS...ABOVE AVERAGE
TEMPERATURES...LOW DAYTIME HUMIDITY VALUES...AND AN UNSTABLE AIR
MASS AHEAD OF THE FRONT...ALONG WITH PERSISTENT DRY FUELS...COULD
CREATE CRITICAL FIRE WEATHER CONDITIONS.

ISOLATED TO SCATTERED...MAINLY AFTERNOON AND EVENING...SHOWERS AND
THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS THE MOUNTAINS...HIGH
VALLEYS...AND SOUTHEAST COLORADO PLAINS TUESDAY THROUGH SATURDAY.
THE MAIN THREATS FROM THESE STORMS REMAIN HAIL...WIND GUSTS AROUND
50 MPH...AND CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TONIGHT.

METZE

Nearby

Red Flag Warnings in Colorado, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.